It all depends on WHAT the allergic reaction is. If you even SUSPECT it might be a life-threatening anaphylactic reaction, with signs such as wheezing, difficulty breathing, violent vomiting, or any part of your body swelling up (especially your mouth, tongue or throat), please have someone take you to a clinic or hospital immediately. Or if you're alone, call 911. I'm not trying to be an alarmist, but it's better to be safe than sorry! (I know some folks who learned that the hard way, not from Bactrim but from allergic reactions to other things.)
If, on the other hand, your allergic reaction is just a rash, and it's not spreading too quickly or getting too itchy to tolerate, you could try taking 25 to 50 mg. of the antihistamine diphenhydramine (a.k.a. Benadryl). If you're a healthy adult of at least average weight, you could push it to 75 mg. Despite being one of the oldest antihistamines in use, it's still generally the BEST when it comes to stopping and/or slowing down an acute allergic reaction. Plus it doesn't hang out in the body as long as most other antihistamines do, which is why you can take it more often that most others. HOWEVER, all this being said, if the rash starts getting out of hand, you should visit your doctor, because sometimes what starts out as a simple rash one day can turn into a systemic allergic reaction (anaphylaxis) the next day. Which leads me to repeat: better safe than sorry!
BTW, I'm not a healthcare professional. I'm just someone who finds health topics very interesting, not only because many of them affect me (including asthma and allergies), but also because I'm a proofreader for a healthcare publishing company.
Please update and let the group know how you're doing. :)
Shari in Cali.
- Bactrim Information for Consumers
- Bactrim Information for Healthcare Professionals (includes dosage details)
- Side Effects of Bactrim (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Oct 2009 • 1 answer
Posted 27 Nov 2009 • 2 answers
Posted 8 Jan 2014 • 1 answer
Can a person develope hives or an allergic reaction by touching someone who is allergic to peniciln?
Posted 21 Jan 2015 • 1 answer
Posted 14 Sep 2015 • 1 answer